Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Stable pairs and BPS invariants


Authors: R. Pandharipande and R. P. Thomas
Journal: J. Amer. Math. Soc. 23 (2010), 267-297
MSC (2000): Primary 14N35
DOI: https://doi.org/10.1090/S0894-0347-09-00646-8
Published electronically: October 1, 2009
Previous version: Original version posted September 24, 2009
Corrected version: Current version corrects publisher's error in rendering authors' coding \curly H\!om and removes stray coding in Contents
MathSciNet review: 2552254
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We define the BPS invariants of Gopakumar-Vafa in the case of irreducible curve classes on Calabi-Yau 3-folds. The main tools are the theory of stable pairs in the derived category and Behrend's constructible function approach to the virtual class. For irreducible curve classes, we prove that the stable pairs' generating function satisfies the strong BPS rationality conjectures.

We define the contribution of each curve $ C$ to the BPS invariants and show that the contributions lie between the geometric genus and arithmetic genus of $ C$. Complete formulae are derived for nonsingular and nodal curves.

A discussion of primitive classes on $ K3$ surfaces from the point of view of stable pairs is given in the Appendix via calculations of Kawai-Yoshioka. A proof of the Yau-Zaslow formula for rational curve counts is obtained. A connection is made to the Katz-Klemm-Vafa formula for BPS counts in all genera.


References [Enhancements On Off] (What's this?)

  • 1. A. Bayer,
    Polynomial Bridgeland stability conditions and the large volume limit, arXiv:0712.1083.
  • 2. A. Beauville,
    Counting rational curves on $ K3$ surfaces, arXiv:alg-geom/9701019.
  • 3. K. Behrend,
    Donaldson-Thomas invariants via microlocal geometry,
    arXiv:alg-geom/ 0507523.
  • 4. K. Behrend and B. Fantechi,
    The intrinsic normal cone, Invent. Math., 128, 45-88, 1997. MR 1437495 (98e:14022)
  • 5. J. Bryan and C. Leung,
    The enumerative geometry of K$ 3$ surfaces and modular forms, J. AMS, 13, 371-410, 2000. MR 1750955 (2001i:14071)
  • 6. X. Chen,
    Singularities of rational curves on $ K3$ surfaces, arXiv:alg-geom/9812050.
  • 7. R. Gopakumar and C. Vafa,
    M-theory and topological strings-I,
    arXiv:hep-th/9809187.
  • 8. R. Gopakumar and C. Vafa,
    M-theory and topological strings-II,
    arXiv:hep-th/9812127.
  • 9. M. He,
    Espaces de modules de systèmes cohérents, Internat. J. of Math., 9, 545-598, 1998. MR 1644040 (99i:14016)
  • 10. S. Hosono, M. Saito, and A. Takahashi,
    Relative Lefschetz action and BPS state counting, Internat. Math. Res. Notices, 15, 783-816, 2001. MR 1849482 (2002c:14024)
  • 11. D. Huybrechts and M. Lehn,
    Framed modules and their moduli.
    Internat. J. Math., 6, 297-324, 1995. MR 1316305 (96a:14017)
  • 12. D. Huybrechts and M. Lehn,
    The geometry of moduli spaces of sheaves.
    Aspects of Mathematics, E31. Friedr. Vieweg & Sohn, Braunschweig, 1997. MR 1450870 (98g:14012)
  • 13. D. Huybrechts and R. P. Thomas,
    Deformation-obstruction theory for complexes via Atiyah and Kodaira-Spencer classes,
    arXiv:0805.3527.
  • 14. D. Joyce,
    Configurations in abelian categories. IV. Invariants and changing stability conditions,
    arXiv:alg-geom/0410268.
  • 15. S. Katz,
    Genus zero Gopakumar-Vafa invariants of contractible curves,
    arXiv:alg-geom/ 0601193.
  • 16. S. Katz, A. Klemm, and C. Vafa,
    M-theory, topological strings and spinning black holes, Adv. Theor. Math. Phys., 3, 1445-1537, 1999. MR 1796683 (2002b:81124)
  • 17. T. Kawai and K. Yoshioka,
    String partition functions and infinite products, Adv. Theor. Math. Phys., 4, 397-485, 2000. MR 1838446 (2002g:11054)
  • 18. A. Klemm, D. Maulik, R. Pandharipande, and E. Scheidegger, Noether-Lefschetz theory and the Yau-Zaslow conjecture, arXiv:0807.2477.
  • 19. M. Kontsevich and Y. Soibelman,
    Stability structures, motivic Donaldson-Thomas invariants and cluster transformations, in preparation.
  • 20. J. Le Potier,
    Systèmes cohérents et structures de niveau, Astérisque, 214, 143, 1993. MR 1244404 (95e:14005)
  • 21. J. Le Potier,
    Faisceaux semi-stables et systèmes cohérents,
    In Vector bundles in algebraic geometry (Durham,1993), Vol. 208 of London Math. Soc. Lecture Note Ser., 179-239. Cambridge Univ. Press: Cambridge, 1995. MR 1338417 (96h:14010)
  • 22. J. Li and G. Tian,
    Virtual moduli cycles and Gromov-Witten invariants of algebraic varieties, J. Amer. Math. Soc., 11, 119-174, 1998. MR 1467172 (99d:14011)
  • 23. D. Maulik, N. Nekrasov, A. Okounkov, and R. Pandharipande,
    Gromov-Witten theory and Donaldson-Thomas theory. I, Compos. Math., 142, 1263-1285, 2006.
    arXiv:alg-geom/0312059. MR 2264664 (2007i:14061)
  • 24. D. Maulik and R. Pandharipande,
    Gromov-Witten theory and Noether-Lefschetz theory,
    arxiv:0705.1653.
  • 25. S. Mukai,
    Symplectic structure of the moduli space of sheaves on an Abelian or $ K3$ surface, Invent. Math., 77, 101-116, 1984. MR 751133 (85j:14016)
  • 26. R. Pandharipande and R. P. Thomas,
    Curve counting via stable pairs in the derived category,
    arXiv:0707.2348.
  • 27. R. Pandharipande and R. P. Thomas,
    The $ 3$-fold vertex via stable pairs, Geom. Topol., 13, 1835-1876, 2009. MR 2497313
  • 28. R. Pandharipande and R. P. Thomas,
    in preparation.
  • 29. A. Schmitt, Geometric Invariant Theory and Decorated Principal Bundles, Zurich Lectures in Advanced Mathematics, Zurich, 2008. MR 2437660
  • 30. A. Schwarz and I. Shapiro,
    Some remarks on Gopakumar-Vafa invariants, Pure Appl. Math. Quart., 1, 817-826, 2005. MR 2201001 (2006k:14015)
  • 31. R. P. Thomas,
    A holomorphic Casson invariant for Calabi-Yau $ 3$-folds, and bundles on $ K3$ fibrations, J. Differential Geom., 54, 367-438, 2000. MR 1818182 (2002b:14049)
  • 32. Y. Toda,
    Birational Calabi-Yau $ 3$-folds and BPS state counting,
    arXiv:0707.1643.
  • 33. Y. Toda,
    Limit stable objects on Calabi-Yau $ 3$-folds,
    arXiv:0803.2356.
  • 34. S-T. Yau and E. Zaslow,
    BPS states, string duality, and nodal curves on $ K3$, Nucl. Phys. B471, 503-512, 1996. MR 1398633 (97e:14066)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 14N35

Retrieve articles in all journals with MSC (2000): 14N35


Additional Information

R. Pandharipande
Affiliation: Department of Mathematics, Princeton University, Princeton, New Jersey 08544
Email: rahulp@math.princeton.edu

R. P. Thomas
Affiliation: Department of Mathematics, Imperial College, London, England
Email: rpwt@imperial.ac.uk

DOI: https://doi.org/10.1090/S0894-0347-09-00646-8
Received by editor(s): October 14, 2008
Published electronically: October 1, 2009
Additional Notes: The first author was partially supported by NSF grant DMS-0500187 and a Packard foundation fellowship
The second author was partially supported by a Royal Society University Research Fellowship. He also thanks the Leverhulme Trust and Columbia University for a visit to New York in the spring of 2007 when the project was started. Many of the results presented here were found during a visit to Lisbon in the summer of 2007.
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society